North Carolina, 2026

Winter Storm in North Carolina, February 1, 2026

February 1, 2026 · NWS RAH · 3 events in 3 counties and zones

An area of low pressure along the Georgia coast on 31 January intensified as it tracks off the North Carolina coast into the early morning hours of 1 February. With abundant cold air in place with cold high pressure over the northern Middle Atlantic, widespread snow fell across central North Carolina.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An area of low pressure along the Georgia coast on 31 January intensified as it tracks off the North Carolina coast into the early morning hours of 1 February. With abundant cold air in place with cold high pressure over the northern Middle Atlantic, widespread snow fell across central North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 31, 6:56 PM EST, 5 hours 4 minutes earlier. Its key messages:

  • As of 300 PM Saturday.... 1) A Winter Storm Warning continues for all of central NC until Sunday morning. Total snowfall accumulations of 4-8 inches (locally 8-10 inches) are expected across the western Piedmont and western Sandhills as well as east of I-95, with lesser amounts of 2-4 inches in between (including the Triangle). 2) A prolonged Arctic air mass in place will result in well below normal temperatures across central NC from today through early next week. 3) Precipitation chances increasing mid-week, but details relating to amounts, timing, and ptype are still uncertain.
Area forecast discussion, Jan 31, 6:56 PM EST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
656 PM EST Sat Jan 31 2026

.WHAT HAS CHANGED...
As of 300 PM Saturday....

There has been a minor downward adjustment to the snowfall totals
particularly over the eastern Piedmont, but much of central North
Carolina is still expected to see significant impacts with hazardous
travel this afternoon into tonight.

Precipitation chances mid-week have moderately increased, but
details related to ptype and impacts (if any) remain unclear.

&&

.KEY MESSAGES...
As of 300 PM Saturday....

1) A Winter Storm Warning continues for all of central NC until
Sunday morning. Total snowfall accumulations of 4-8 inches (locally
8-10 inches) are expected across the western Piedmont and western
Sandhills as well as east of I-95, with lesser amounts of 2-4 inches
in between (including the Triangle).

2) A prolonged Arctic air mass in place will result in well below
normal temperatures across central NC from today through early next
week.

3) Precipitation chances increasing mid-week, but details relating
to amounts, timing, and ptype are still uncertain.

&&

.DISCUSSION...
As of 300 PM Saturday....

KEY MESSAGE 1... A Winter Storm Warning continues for all of central
NC until Sunday morning. Total snowfall accumulations of 4-8 inches
(locally 8-10 inches) are expected across the western Piedmont and
western Sandhills as well as east of I-95, with lesser amounts of 2-
4 inches in between (including the Triangle).

Current water vapor imagery depicts the mid/upper low that will be
the main driver of our winter storm currently spinning over the
southern Appalachians. The associated neutrally-tilted trough will
take on a negative tilt as it moves across and offshore the
Carolinas tonight and Sunday morning. Meanwhile a surface low is
currently located east of the southern NC coast along a baroclinic
zone. As it interacts with the mid/upper low and Gulf Stream, it
will rapidly deepen and slow down east of the Outer Banks, becoming
sub-980 mb tonight and ~970 mb tomorrow as it finally pushes NE out
to sea on Sunday afternoon. The atmosphere is sufficiently cold that
all snow will fall with this event everywhere across central NC. The
main question is how much precipitation falls and where the banding
sets up, but the mid/upper low to our west taking longer to interact
with the coastal low to our east has resulted in a slight lowering
of forecast snowfall totals across parts of our area particularly
the eastern Piedmont.

There are two main areas of snow so far today across NC. The first
is a persistent band forced by the mid/upper low and a maxima of 850
mb frontogenesis nicely depicted on SPC mesoanalysis which has set
up over the western Piedmont and western Sandhills today. This has
resulted in some snowfall reports of 4 to 8 inches already in the NW
Piedmont, highest around Lexington. The snow could be heavy at times
with rates as high as an inch per hour, and visibilities as low as a
quarter mile are being reported. As the mid/upper low pushes east
and mid-level height falls increase, this band should continue
slowly moving east through the rest of the Piedmont (including the
Triangle) and Sandhills the rest of this afternoon into this evening
from about 21z to 03z. This will be the best chance for those areas
to receive a few inches of snow. Meanwhile a separate lighter band
associated with weak 925 mb frontogenesis was located over the
Coastal Plain, but the heaviest has now shifted to the east of our
CWA. As the coastal low deepens this evening and overnight, snow
should expand back westward into the Coastal Plain. Some guidance
shows it may even throw precipitation as far west as the Triangle,
giving them some additional light snow overnight.

The snow is of the dry and fluffy variety with the very cold
temperatures in place as snow to liquid ratios through the event
generally range from 15:1 to 20:1. Based on the latest high-res
guidance and coarser global models like the GFS and ECMWF which have
all come in better agreement, liquid equivalent QPF for the event is
generally expected to range from a quarter to half an inch across
the western Piedmont and western Sandhills, as well as east of I-95.
This translates to a storm total snowfall forecast of 4-8 inches
there, with isolated 8-10 inches possible across our far western
counties. In between across much of the US-1 corridor including the
Triangle region where very little snow has fallen so far today,
there is a minimum in storm total QPF on the order of a tenth to
quarter inch, which translates to 2 to 4 inches of snow. This is not
due to a real dry slot (the column is sufficiently moist), but due
to a gap in lift between the mid/upper low to our west and the
coastal low to our east.

Despite these trends, even where only 2-3 inches of snow falls,
travel will likely be very difficult if not impossible at times, as
temperatures are only in the mid-teens to lower-20s, more than cold
enough for snow to stick quite efficiently on all surfaces including
roads. Wind gusts of 20-30 mph have been reported at times, and this
will continue through the overnight hours, perhaps gusting as high
as 40 mph mainly in the Coastal Plain. This could cause blowing and
drifting of snow, reducing visibilities to less than a mile,
especially considering it will be light and easily blown around.
Brief blizzard conditions even can't be ruled out over the Coastal
Plain. There could also be isolated power outages, but the
lightweight variety of snow and lack of ice should keep trees and
power lines from being weighed down too much and prevent widespread
outages from taking place. Snow will end from NW to SE tonight from
03z to 12z. But gusty NW winds behind the deepening low could keep
some blowing snow through the day on Sunday.

KEY MESSAGE 2... A prolonged Arctic air mass in place will result in
well below normal temperatures across central NC from today through
early next week.

Cold Weather Advisory is in effect till 1 am tonight. This Advisory
will transition to an Extreme Cold Warning after 1 am everywhere as
temperatures plummet and wind gusts of 25 to 35 mph pick up area-
wide. Wind chills as low as 0 to -5 will be possible tonight into
early Sunday morning. Blustery conditions will persist through mid
to late Sunday morning, but winds should relax by afternoon as the
low pulls offshore.

High temps will remain well below normal on Sunday in the upper
20s/around 30. Overnight lows will easily drop into the upper single
digits to lower teens everywhere Sunday night. Winds should largely
diminish overnight Sunday as the low pulls further offshore, but
general minimum wind chills will likely reach Cold Weather Advisory
criteria for much of central NC Sunday night.

Nwly flow aloft behind the departing low keeps conditions cold
Monday as the arctic high transitions across the Chesapeake. Given
the cold airmass, and likely remnants of lingering snowpack, highs
will struggle to reach the mid to upper 30s Monday afternoon.
Overnight lows Monday will again be quite cold in the mid teens,
however calm winds should preclude the need for cold weather
advisories.

Flow aloft turns zonal Tuesday with some moderation in the low-level
thicknesses. Daytime highs will reach the lower to mid 40s both
Tuesday and Wednesday afternoons. A brief shot of colder air may be
possible behind our next potential system Thursday.

KEY MESSAGE 3... Precipitation chances increasing mid-week, but
details relating to amounts, timing, and ptype are still uncertain.

There continues to be a signal for potential precipitation middle of
next week but details in timing, ptype, and potential impacts remain
somewhat vague at this point.  It does appear that ensembles do at
least show moderately high probabilities for measurable
precipitation Tuesday night through Wednesday. As such, rode with
the NBM's high chance to low likely POPs during that time period.
Although, even the 95th percentile 24 hour QPF over that period is
quite low amongst ensembles (a few hundreds to a few tenths of an
inch).  Will maintain a period of rain/snow mix, but it does appear
to possible be a cold air chasing the moisture kind of setup we
typically see here. Thus, would be weary of any simulated snowfall
total maps this far out.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 655 PM Saturday...

24 hour TAF period: Where snow is occurring, MVFR/IFR vsbys will
prevail, with LIFR conditions (1/4SM/FZFG) in the heaviest snow.
KFAY will be the last site to fill in, while conditions may
gradually improve a little at KINT over the next few hours. Snow
will continue for the next several hours, gradually ending from NNW
to SE overnight, with KRWI and KFAY the last to clear the snow.
Expect VFR conditions to return by daybreak at all but FAY, which
may hold on to some sub-VFR and snow into the morning hours.
Increasing winds are the other aviation concern, with gusts expected
to peak between 03Z and 08Z as the low offshore rapidly deepens.
However, gusts at a couple terminals intermittently cut off over the
past few hours. If that occurs overnight, there could be some LLWS
concerns, with 35-40 kts at 2kft (up to 50 kts at 2kft over KRWI for
a few hours). Winds should start to decrease Sun aft/eve, but remain
a bit breezy through the end of the TAF period.

Outlook: Some intermittent gusts into the teens may linger through
Sun eve before abating Sun night. VFR conditions and dry weather
should prevail through Tue. The next chance for sub-VFR conditions
and precipitation is Tue night through Wed night, with a return to
dry/VFR conditions thereafter.

&&

.CLIMATE...
Record Low Temperatures:

January 31: KGSO: 3/1966, KRDU: 3/1966, KFAY: 9/1934
February 1: KGSO:-4/1936, KRDU: 8/1981, KFAY: 1/1936

Record Low Maximum Temperatures:

January 31: KGSO: 22/1936, KRDU: 27/1948, KFAY: 22/1966
February 1: KGSO: 27/1971, KRDU: 28/1900, KFAY: 32/1981
February 2: KGSO: 30/1951, KRDU: 31/1994, KFAY: 31/1948

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 AM EST Sunday for NCZ007>010-
021>026-038>041-073>076-083-084.
Cold Weather Advisory until 1 AM EST Sunday for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.
Extreme Cold Warning from 1 AM to 10 AM EST Sunday for
NCZ007>011-021>028-038>043-073>078-083>086-088-089.
Winter Storm Warning until 1 PM EST Sunday for NCZ011-027-028-
042-043-077-078-085-086-088-089.

&&

DISCUSSION...Danco/Luchetti
AVIATION...10
CLIMATE...RAH
Hazardous weather outlook, Jan 31, 4:50 AM EST, 19 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
450 AM EST Sat Jan 31 2026

NCZ007>010-021>026-038>041-073>076-083-084-011000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Anson-Richmond-
450 AM EST Sat Jan 31 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...
...EXTREME COLD WARNING IN EFFECT FROM 1 AM TO 10 AM EST SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Cold Weather Advisory.
   Extreme Cold Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Extreme Cold Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today into early Sunday.

NCZ011-027-028-042-043-077-078-085-086-088-089-011000-
Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-
Cumberland-Sampson-
450 AM EST Sat Jan 31 2026

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST SUNDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SUNDAY...
...EXTREME COLD WARNING IN EFFECT FROM 1 AM TO 10 AM EST SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Cold Weather Advisory.
   Extreme Cold Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Extreme Cold Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today into early Sunday.

In the hours before

Local storm report, Jan 31, 10:00 PM EST, 2 hours before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1000 PM EST Sat Jan 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     Snow             3 SW Carpenter          35.80N 78.93W
01/31/2026  M2.8 Inch        Chatham            NC   Public

&&

DL
Local storm report, Jan 31, 10:01 PM EST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1001 PM EST Sat Jan 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Snow             2 NW Raleigh            35.84N 78.68W
01/31/2026  M2.5 Inch        Wake               NC   Public

            Social media report.

&&

DL
Local storm report, Jan 31, 10:06 PM EST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1006 PM EST Sat Jan 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Snow             3 ESE Clayton           35.63N 78.41W
01/31/2026  M4.5 Inch        Johnston           NC   NWS Employee

            Updated total so far.

&&

DL
Local storm report, Jan 31, 10:27 PM EST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1027 PM EST Sat Jan 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     Snow             5 N Lake Wheeler        35.77N 78.71W
01/31/2026  M1.0 Inch        Wake               NC   Public

1017 PM     Snow             2 NE Purnell            36.04N 78.54W
01/31/2026  M3.5 Inch        Franklin           NC   Public

1015 PM     Snow             Seven Lakes             35.26N 79.59W
01/31/2026  M4.5 Inch        Moore              NC   Trained Spotter

1012 PM     Snow             3 S Winston-Salem       36.05N 80.28W
01/31/2026  M7.5 Inch        Forsyth            NC   Public

1010 PM     Snow             Ellerbe                 35.07N 79.76W
01/31/2026  M6.0 Inch        Richmond           NC   Public

1005 PM     Snow             5 SE Efland             36.00N 79.14W
01/31/2026  M3.5 Inch        Orange             NC   Public

1004 PM     Snow             2 SW Benson             35.35N 78.56W
01/31/2026  M1.0 Inch        Harnett            NC   Public

1001 PM     Snow             2 SE New Hope           35.79N 77.92W
01/31/2026  M8.5 Inch        Wilson             NC   Public

1000 PM     Snow             Southern Pines          35.19N 79.40W
01/31/2026  M5.0 Inch        Moore              NC   Public

1000 PM     Snow             1 SSW Elroy             35.32N 77.93W
01/31/2026  M7.5 Inch        Wayne              NC   Public

1000 PM     Snow             Stanfield               35.24N 80.42W
01/31/2026  M9.0 Inch        Stanly             NC   Public

1000 PM     Snow             Norwood                 35.23N 80.12W
01/31/2026  M7.0 Inch        Stanly             NC   Public

1000 PM     Snow             Albemarle               35.36N 80.19W
01/31/2026  M7.0 Inch        Stanly             NC   Public

1000 PM     Snow             4 ENE Stanleyville      36.23N 80.20W
01/31/2026  M9.0 Inch        Forsyth            NC   Trained Spotter

            Baux Mountain Road.

0956 PM     Snow             1 W Apex                35.73N 78.86W
01/31/2026  M0.3 Inch        Wake               NC   Public

0956 PM     Snow             5 S Raleigh             35.75N 78.67W
01/31/2026  M1.2 Inch        Wake               NC   Public

&&
Local storm report, Jan 31, 11:14 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1114 PM EST Sat Jan 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Snow             2 N Durham              36.01N 78.92W
01/31/2026  M2.5 Inch        Durham             NC   Public

1045 PM     Snow             1 SW Roxboro            36.40N 78.99W
01/31/2026  M6.5 Inch        Person             NC   Public

1045 PM     Snow             Oxford                  36.32N 78.59W
01/31/2026  M4.0 Inch        Granville          NC   Public

1045 PM     Snow             Stovall                 36.45N 78.57W
01/31/2026  M5.5 Inch        Granville          NC   Public

1049 PM     Snow             1 NE Rougemont          36.23N 78.91W
01/31/2026  M6.2 Inch        Durham             NC   Public

1049 PM     Snow             2 NW Monticello         36.21N 79.71W
01/31/2026  M9.0 Inch        Guilford           NC   Public

1053 PM     Snow             Smithfield              35.51N 78.34W
01/31/2026  M6.0 Inch        Johnston           NC   Public

1055 PM     Snow             3 NE Youngsville        36.06N 78.44W
01/31/2026  M3.5 Inch        Franklin           NC   Trained Spotter

1100 PM     Snow             Spring Lake             35.18N 78.98W
01/31/2026  M2.0 Inch        Cumberland         NC   Public

            Report from WRAL.

1100 PM     Snow             Creedmoor               36.12N 78.69W
01/31/2026  E3.0 Inch        Granville          NC   Public

            Report from WRAL.

1100 PM     Snow             1 NW Pinehurst          35.19N 79.47W
01/31/2026  M4.5 Inch        Moore              NC   Public

1100 PM     Snow             3 NW Roxboro            36.44N 79.02W
01/31/2026  M6.5 Inch        Person             NC   Public

            Report from WRAL.

1100 PM     Snow             Newton Grove            35.25N 78.36W
01/31/2026  E2.0 Inch        Sampson            NC   Public

            Report from WRAL.

1102 PM     Snow             2 NE Purnell            36.04N 78.54W
01/31/2026  M4.0 Inch        Franklin           NC   Public

1103 PM     Snow             2 N Research Triangle   35.89N 78.83W
01/31/2026  M2.0 Inch        Durham             NC   Public

1104 PM     Snow             2 S Thomasville         35.86N 80.08W
01/31/2026  M13.8 Inch       Davidson           NC   Public

&&
Local storm report, Jan 31, 11:44 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1144 PM EST Sat Jan 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Snow             3 SW Garner             35.67N 78.67W
01/31/2026  M2.4 Inch        Wake               NC   Public

1110 PM     Snow             Jamestown               36.00N 79.93W
01/31/2026  M13.0 Inch       Guilford           NC   Public

            Social media repot.

1115 PM     Snow             2 NW Rolesville         35.95N 78.48W
01/31/2026  M4.5 Inch        Wake               NC   Public

1115 PM     Snow             4 NE Lake Wheeler       35.75N 78.69W
01/31/2026  M1.8 Inch        Wake               NC   Public

1125 PM     Snow             4 S Lake Wheeler        35.64N 78.73W
01/31/2026  M1.5 Inch        Wake               NC   NWS Employee

1139 PM     Snow             3 E Stanleyville        36.20N 80.21W
01/31/2026  M9.0 Inch        Forsyth            NC   Public

1141 PM     Snow             2 SW Benson             35.35N 78.56W
01/31/2026  M2.0 Inch        Harnett            NC   Public

1141 PM     Snow             2 SE New Hope           35.79N 77.92W
01/31/2026  M10.0 Inch       Wilson             NC   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Cumberland

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Cumberland forecast zone
Reported by
Public
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

A total of 3 to 5 inches of snow fell across the county.

Winter Storm, Harnett

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Harnett forecast zone
Reported by
Public
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

A total of 2 to 4 inches of snow fell across the county.

Winter Storm, Sampson

When
February 1, 12:00 AM EST to 12:00 PM EST
Where
Sampson forecast zone
Reported by
Public
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

A total of 4 to 7 inches of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2026Every state in 2026This day in weather historyWarnings in North Carolina, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1313348, 1313349, 1313350.